North Dakota, 2019Tornadoes and Hail in North Dakota, May 24, 2019
May 24, 2019 · NWS FGF · 14 events in 5 counties and zones
A vertically stacked low pressure system pushed into eastern North Dakota during the afternoon of May 24th. The 4 pm surface chart showed the low near Bismarck, with a boundary extending to the east along the Interstate 94 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vertically stacked low pressure system pushed into eastern North Dakota during the afternoon of May 24th. The 4 pm surface chart showed the low near Bismarck, with a boundary extending to the east along the Interstate 94 corridor. Temperatures were on the cool side, with upper 40s near the Lake of the Woods to upper 60s along the North and South Dakota border in southeast North Dakota. Two areas of thunderstorms initially formed in the warm sector in North Dakota, one area over Stutsman County and the second mainly over Ransom and Sargent counties. Both areas moved to the northeast during the early evening and produced tornadoes, funnel clouds, and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 24, 2:33 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, May 24, 2:33 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
333 PM CDT Fri May 24 2019
.SHORT TERM...(This evening through Saturday)
Issued at 326 PM CDT Fri May 24 2019
Sfc low west of Bismarck at 20z and this will move toward GFK this
evening. Sufficient clearing is occurring in SE ND and temps
rising into the middle 60s. As anticipated there is an uptick in
showers and a few t-storms west of Jamestown. 1000-1200 j/kg cape
expected in this clearing area thru the early evening with HREF
indicating updraft helicity sufficient for strong to briefly
severe level storms with target area being Jamestown, Fargo,
Cooperstown, Mayville, Ada, Mahnomen thru the early evening.
Updated HWO and social media graphic to indicate potential for
strong storms.
Lingering showers will be over NE ND this evening and overnight in
NW MN.
As upper low moves north of the area Saturday sfc-700 mb winds
will turn northerly and there is an area of 850 mb moisture with
likely stratocu which will remain over the area Saturday. Some
clearing likely in the aftn from the west, but not likely to reach
east of the Red until evening. Therefore coolest temps Saturday
east of the Red River with highs upper 50s/around 60. Lingering
shower chance possible Lake of the Woods/Red Lake areas.
.LONG TERM...(Saturday night through Friday)
Issued at 326 PM CDT Fri May 24 2019
An active and cooler than normal pattern will continue for the end
of the weekend and into next week.
Sunday through Monday...
A split flow upper level regime is expected to develop over North
America this weekend with a weak troughing over the southwestern
CONUS and northeast Canada. Nearly zonal flow over the WY/MT Rockies
will promote lee troughing and decent warm/moist return flow into
the Northern Plains with temperatures/dewpoints in the 70s/50s by
Sunday afternoon. This will set the stage for thunderstorms across
western/central ND during the afternoon Sunday with showers and a
few weak thunderstorms Sunday night and into the day Monday for
eastern ND/northwest MN as an upper level shortwave propagates
southward through the region. Widespread rainfall accumulations on
the order of a few tenths of an inch are most likely by Monday night
per ensemble guidance, but exact locations of the heaviest rainfall
remains uncertain.
Tuesday through Thursday...
Slightly warmer temperatures in the 70s are expected Tuesday
afternoon as skies begin to clear out after scattered morning
showers. Rain chances return for Wednesday as a cold front
associated with a second Canadian clipper low pushes southeastward
through the region. A few thunderstorms can't be ruled out with this
frontal passage, but no severe weather is expected at this time.
Drier but cool conditions should prevail for Thursday as surface
high pressure builds into the region. Temperatures will remain well
below seasonal normals with Thursday highs only expected to reach
the mid 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1259 PM CDT Fri May 24 2019
Most of the area in IFR to low end MVFR cigs thru the
aftn/tonight. Sfc low will track from west of BIS to GFK to north
of BJI thru tonight. South of this low a period of higher ceilings
likey, possibly into VFR range. In this area though isold/sct
t-storms possible. Did include VCTS in FAR/BJI TAFs. GFK close
though but left out.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
SHORT TERM...Riddle
LONG TERM...AM
AVIATION...Riddle
Hazardous weather outlook, May 24, 2:15 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
315 PM CDT Fri May 24 2019
MNZ004>008-NDZ006>008-014>016-024-026-054-252015-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Western Walsh County-
315 PM CDT Fri May 24 2019
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible Sunday afternoon and evening over
northeastern North Dakota. The risk of widespread hazardous
weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001>003-009-013>017-022>024-027>032-040-NDZ027>030-038-039-049-
052-053-252015-
West Polk-Norman-Clay-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
315 PM CDT Fri May 24 2019
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are possible late afternoon into the
evening. A few strong storms are possible as well with risk of
hail to nickels and gusty winds to 45 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible Sunday afternoon and evening over
eastern North Dakota. The risk of widespread hazardous weather is
low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
dtr
In the hours before
Special weather statement, May 24, 4:06 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
506 PM CDT Fri May 24 2019
NDZ038-242245-
Barnes ND-
506 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARNES COUNTY UNTIL
545 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leal, or 21 miles northwest of Valley City, moving northeast at 55
mph.
Dime sized hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Leal around 510 PM CDT.
Rogers around 515 PM CDT.
Dazey around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4724 9831 4714 9792 4697 9844 4698 9845
4708 9846
TIME...MOT...LOC 2205Z 240DEG 49KT 4705 9841
GGEvent by event
6 thunderstorm wind, 3 tornado, 3 hail, 2 funnel cloud. Local standard time, as filed.
Tornado, Barnes
- When
- May 24, 4:24 PM CST to 4:31 PM CST
- Where
- Barnes County, 0.84 mi NE of Leal to 3 mi SW of Dazey
- Rating
- EF1
- Path length
- 4.08 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.110, -98.310
The tornado touched down on the west edge of Leal and tracked intermittently to the northeast for about four miles. The tornado tore sections of roofing off a house and steel roofing off of a grain storage building. It destroyed one small shed and impaled wood panels into the side of a home. It later snapped trees and large branches in shelterbelts along its path. Peak winds were estimated at 108 mph.
Thunderstorm Wind, Barnes
- When
- May 24, 5:05 PM CST
- Where
- Barnes County, 4.23 mi E of Dazey Bryn Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.180, -98.080
Sections of metal cattle fencing were blown down at the end of a stock pen.
Funnel Cloud, Barnes
- When
- May 24, 5:07 PM CST
- Where
- Barnes County, 3.76 mi E of Rogers
- Reported by
- State Official
- Coordinates
- 47.070, -98.120
A funnel cloud was reported by the Corps of Engineers at Baldhill Dam.
Hail, Barnes
- When
- May 24, 5:10 PM CST
- Where
- Barnes County, 4.89 mi WSW of Sibley
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 47.180, -98.030
Tornado, Barnes
- When
- May 24, 5:11 PM CST to 5:12 PM CST
- Where
- Barnes County, 5.69 mi E of Rogers to 5.92 mi E of Rogers
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.080, -98.080
A very thin and ropey funnel was viewed for several minutes from multiple locations around the south end of the Lake Astabula reservoir. An apparent brief touchdown was noted, as large branches were flung eastward some 100 yards from a small stand of trees. No other damage was noted in the area to the west of the lake along 114th avenue southeast. Peak winds were estimated at 75 mph.
Hail, Steele
- When
- May 24, 5:12 PM CST
- Where
- Steele County, 4.93 mi N of Luverne
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 47.320, -97.930
Tornado, Steele
- When
- May 24, 5:20 PM CST to 5:28 PM CST
- Where
- Steele County, 3.75 mi W of Hope to 2.5 mi N of Hope
- Rating
- EF0
- Path length
- 4.5 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.320, -97.810
This tornado was likely wrapped in downburst winds, heavy rain, and hail as it tracked to the northeast. The tornado snapped poplar trees in a shelterbelt and scattered large branches across county road 5 and into an adjacent field for up to 300 yards. Peak winds were estimated at 85 mph.
Thunderstorm Wind, Steele
- When
- May 24, 5:25 PM CST
- Where
- Steele County, 2.8 mi N of Sherbrooke
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.510, -97.730
Large branches were blown down in a farmstead shelterbelt.
Thunderstorm Wind, Steele
- When
- May 24, 5:30 PM CST
- Where
- Steele County, 2.34 mi W of Hope
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.320, -97.780
A personal weather station reported a peak wind of 71 mph. The peak occurred between 1720 and 1730 CST and was likely associated with the rear flank downdraft from a nearby Quasi-Linear Convective System (QLCS) tornado.
Hail, Steele
- When
- May 24, 5:31 PM CST to 5:38 PM CST
- Where
- Steele County, 0.83 mi SE of Hope
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.310, -97.720
Thunderstorm Wind, Steele
- When
- May 24, 5:45 PM CST to 5:55 PM CST
- Where
- Steele County, 11.68 mi NE of Sherbrooke
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.600, -97.560
Several large branches were blown down in a farm yard.
Funnel Cloud, Cass
- When
- May 24, 5:52 PM CST to 5:57 PM CST
- Where
- Cass County, 5.85 mi NW of Erie
- Reported by
- Trained Spotter
- Coordinates
- 47.190, -97.450
Numerous reports of this funnel cloud were confirmed by a photograph. The funnel moved to the east-northeast, in the area between Hunter and Page.
Thunderstorm Wind, Traill
- When
- May 24, 6:18 PM CST
- Where
- Traill County, 2.07 mi S of Reynolds
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.650, -97.100
Large tree branches were blown down in shelterbelts in northeast Buxton Township.
Thunderstorm Wind, Grand Forks
- When
- May 24, 6:28 PM CST
- Where
- Grand Forks County, 5.81 mi ESE of Thompson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.740, -96.990
A small garden shed and several tree limbs were blown down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, May 24, 20191 death · 1 event
- Rip Current in Texas, May 24, 20191 death · 1 event
- Rip Current in Florida, May 24, 20191 death · 1 event
- Flooding in Arkansas, May 24 to 31, 2019$9.0 million · 7 events
- Tornado and Flash Flooding in Oklahoma, May 24, 2019$125,000 · EF0 · 58 events
- Flash Flooding and Damaging Winds in Kansas, May 24 to 25, 2019$1.0 million · 61 kt wind · 7 events
- Tornadoes and Flash Flooding in Kansas, May 24 to 26, 2019$13,000 · EF1 · 56 events
- Flash Flooding and Flooding in Texas, May 24, 2019$154,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Minnesota, May 24, 2019EF1 · 10 events
- Flash Flooding and Hail in Kansas, May 24, 20191 in hail · 33 events
- Tornadoes and Flash Flood in Iowa, May 24, 2019EF1 · 6 events
- Tornadoes and Damaging Winds in Illinois, May 24, 2019EF1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816294, 816295, 816296, 816297, 816300, 816301, 816303, 816304, 816305, 816306, 816307, 816308, 816309, 816310.